Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Norman, OK

April 29, 2004Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 29, 2004, 5:18 PM CDT for Hardeman County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 5:18 PM CDT (22:18 UTC)
Expired
Apr 29, 2004, 6:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 76 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS54 KOUN 292218
SVROKC
TXC197-292300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF GOODLETT...MOVING EAST AT
  20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...GOODLETT AND QUANAH

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 65 MPH ARE LIKELY.

LAT...LON 3447 10000 3420 9999 3424 9948 3441 9953

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:45 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 29, 3:45 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT THU APR 29 2004

.DISCUSSION...
STRONG MID-SPRING COLD FRONT MAKING PROGRESS ACROSS HIGH PLAINS OF
TEXAS PANHANDLE THIS AFTERNOON AND IS BEGINNING TO ENTER FAR
NORTHWEST PART OF FA.  APPEARS RUC HAS FAIRLY DECENT HANDLE ON
FRONTAL POSITION AND PLACES IT FROM NEAR FAIRVIEW TO SOUTH OF ELK
CITY TO AROUND HOLLIS BY 10 PM.  STORMS DEVELOPING AHEAD OF FRONT IN
TX PANHANDLE SO APPEARS MOST LIKELY AREA FOR INITIAL SEVERE
DEVELOPMENT WILL BE ACROSS SOUTHWEST PARTS OF FA.  FORECAST SHEAR
PROFILES A LITTLE MORE FAVORABLE ACROSS THIS AREA ALSO.  EXACT
EVOLUTION OF STORMS THIS EVENING UNCLEAR BUT AS LLJ INTENSIFIES
OVERNIGHT BEST CHANCE FOR CONVECTION SHOULD BE ACROSS NORTH
CENTRAL/ CENTRAL PARTS IN VICINITY OF JET AXIS.

OVERALL SETUP FOR ADDITIONAL STORMS ON FRIDAY WILL BE DEPENDENT
UPON AMOUNT OF CONVECTIVE DEVELOPMENT THIS EVENING BUT WOULD IMAGINE
THAT COLD FRONT WILL BE FARTHER SOUTH THAN ETA/GFS SUGGEST GIVEN
CURRENT TRENDS.  HAVE THEREFORE LOWERED TEMPS ACROSS NORTHERN
SECTIONS FOR HIGHS TOMORROW AND LOWS FOR TONIGHT.

EXPECT SIMILAR WEATHER ON FRIDAY WITH CENTRAL AND SOUTHERN PARTS
OF THE FA HAVING THE BEST CHANCE FOR SEVERE THUNDERSTORMS.  WILL
GRADUALLY DRY THINGS OUT GOING INTO SATURDAY MORNING AS FRONT
PUSHES INTO NORTHEAST PARTS OF TEXAS.  REST OF EXTENDED FORECAST
WILL BE DRY WITH BELOW NORMAL TEMPS TO START THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  77  48  65 /  50  50  60  10
HOBART OK         57  73  44  67 /  60  20  30  10
WICHITA FALLS TX  64  85  52  67 /  30  30  60  10
GAGE OK           47  61  40  65 /  40  20  20  10
PONCA CITY OK     62  69  46  62 /  60  50  60  10
DURANT OK         67  82  57  67 /   0  50  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 29, 12:00 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 29 2004

OKZ004>048-050>052-TXZ083>090-301200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PARTS OF NORTHERN...WESTERN..AND CENTRAL OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A CHANDLER...TO
OKLAHOMA CITY...TO WAURIKA...TO BELLEVUE TEXAS LINE.

TIMING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS IN THE RISK AREA SHOULD
BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON INTO THE
EARLY EVENING HOURS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE REST OF THE RISK AREA SHOULD BE PREPARED FOR
SEVERE OPERATIONS THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE
CENTRAL PLAINS AND THE OKLAHOMA AND TEXAS PANHANDLES TODAY AS AN
UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL ROCKIES. BY LATE
AFTERNOON THE FRONT WILL EXTEND FROM NORTHEASTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. IN ADDITION A DRY
LINE WILL MOVE EASTWARD ACROSS THE TEXAS PANHANDLE DURING THE
AFTERNOON TO THE VICINITY OF THE OKLAHOMA BORDER. AHEAD OF THE
FRONT...SOUTHERLY WINDS WILL CONTINUE TO PULL MOISTURE NORTHWARD AND
BY LATE AFTERNOON A VERY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF
THE BOUNDARIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT IN NORTHWESTERN OKLAHOMA BY LATE AFTERNOON AND POSSIBLY
FARTHER SOUTH ALONG THE DRYLINE. ALTHOUGH VERTICAL WIND SHEAR WILL
BE MARGINAL...STRONG INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
THE THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT AND PUSH INTO
NORTHERN AND POSSIBLY CENTRAL OKLAHOMA AIDED BY A STRONG LOW LEVEL
JET WHICH WILL CONTINUE TO FEED MOIST UNSTABLE AIR NORTHWARD INTO
THE THUNDERSTORM COMPLEX.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. IT APPEARS THAT THE THREAT AREA
WILL SHIFT SOUTHEASTWARD...EXTENDING FROM WESTERN NORTH TEXAS INTO
CENTRAL AND SOUTHEAST OKLAHOMA AND WILL BE FOCUSED ALONG THE FRONT
AND/OR OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS. THE SEVERE
WEATHER THREAT WILL END BY SATURDAY AS THE FRONT PUSHES SOUTH INTO
TEXAS AND THE STRONG UPPER LEVEL SYSTEM MOVES EAST OF THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...APRIL 30.

In the hours before

Special weather statement, Apr 29, 4:58 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT THU APR 29 2004

TXZ083-292215-
HARDEMAN TX-
458 PM CDT THU APR 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR CHILDRESS TO 9
MILES SOUTHWEST OF LAZARE AT 456 PM CDT...MOVING NORTHEAST AT 20
MPH. THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:59 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger46 min
Apr 29, 6:06 PM CDTSevere Thunderstorm WarningOUNFoard, Knox39 min
Apr 29, 6:43 PM CDTSevere Thunderstorm WarningOUNFoard, Wilbarger47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.